Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 29, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 6:02 PM EDT for Clarke County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 6:02 PM EDT (22:02 UTC)
- Expired
- Jun 12, 2003, 8:00 PM EDT
- In force
- 118 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Clarke County, VA
The radar
The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 122203 FFWLWX VAC043-130000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 602 PM EDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CLARKE COUNTY IN NORTHWEST VIRGINIA * UNTIL 800 PM EDT. * AT 602 PM EDT...SKYWARN SPOTTERS REPORT ONE LANE OF ROUTE 50 WAS UNDER WATER A MILE AND A HALF EAST OF THE SHENANDOAH RIVER. THUNDERSTORMS IN THE AREA WILL PRODUCE ANOTHER INCH OR TWO OF RAINFALL IN THE NEXT HOUR OR TWO. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3907 7804 3902 7795 3912 7781 3919 7789 $$ HTS
1 follow-up statement
000 WGUS71 KLWX 130002 FFSLWX VAC043-069-171-130030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 759 PM EDT THU JUN 12 2003 ...FLASH FLOOD WARNING HAS EXPIRED FOR SHENANDOAH...CLARKE AND FREDERICK COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF THE AREA. ALTHOUGH PERIODS OF LIGHT RAIN ARE EXPECTED THIS EVENING THE HEAVY RAIN HAS ENDED. NO FURTHER FLOODING IS EXPECTED. $$ ABW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 2:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 11:35 AM EDT, 6 hours 27 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1135 AM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE WEEKEND. RDH
In the hours before
Special weather statement, Jun 12, 1:17 PM EDT, 4 hours 45 minutes before
VAZ037-038-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 117 PM EDT THU JUN 12 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE... AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Jun 12, 3:46 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 12, 4:56 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM WARRENTON VA WIND DAMAGE
06/12/03 FAUQUIER LARGE LIMBS DOWN IN
WARRENTON
0415 PM GREENWICH VA WIND DAMAGE
06/12/03 PRINCE WILLIAM TREES DOWNED LAW
ENFORCEMENT REPORT.Local storm report, Jun 12, 6:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM COUNTY WIDE VA WIND DAMAGE
06/12/03 KING GEORGE MANY TREES DOWNED.
EMERGENCY SERVICES
REPORT.
0523 PM COMPTON MD WIND DAMAGE
06/12/03 ST. MARYS TREE DOWNED ON A HOUSE.
911 CENTER REPORTThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:16 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 59 min |
| Jun 11, 8:40 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 50 min |
| Jun 11, 8:43 PM EDT | Special Marine Warning | LWX | 62 min | |
| Jun 11, 9:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jun 11, 9:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 11, 10:10 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jun 11, 10:18 PM EDT | Special Marine Warning | LWX | 42 min | |
| Jun 12, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 63 min |
| Jun 12, 2:44 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 61 min |
| Jun 12, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jun 12, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 25 min |
| Jun 12, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 56 min |
| Jun 12, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Jun 12, 4:45 PM EDT | Special Marine Warning | LWX | 60 min | |
| Jun 12, 5:01 PM EDT | Special Marine Warning | LWX | 59 min | |
| Jun 12, 6:06 PM EDT | Flash Flood Warning | LWX | Frederick, Shenandoah | 114 min |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 12, 6:18 PM EDT | Flash Flood Warning | LWX | Warren | 117 min |
| Jun 12, 6:33 PM EDT | Flash Flood Warning | LWX | Fauquier, Loudoun | 117 min |
| Jun 12, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 60 min |
| Jun 12, 7:01 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 59 min |
| Jun 12, 7:29 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 2 hr |
| Jun 12, 7:35 PM EDT | Flash Flood Warning | LWX | Prince William | 115 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.